Worldwide, oral fluoropyrimidines have become attractive options in the treatment of patients with colorectal cancer. Capecitabine(Drug information on capecitabine) (Xeloda), the only commercially available oral fluorouracil(Drug information on fluorouracil) (5-FU) analog in the United States, was rationally designed to provide prolonged exposure to 5-FU and to generate 5-FU preferentially within tumor tissue. Capecitabine is absorbed unchanged through the gastrointestinal wall and is converted to 5-FU via a three-step enzymatic cascade. It is first hydrolyzed in the liver by carboxylesterase to 5'-deoxy-5-fluorocytidine (5'-DFCR). The next step occurs in the liver and tumor tissue, where cytidine deaminase converts 5'-DFCR to 5'-deoxy-5-fluorouridine (5'-DFUR). Finally, 5'-DFUR is converted to 5-FU by thymidine phosphorylase, which is preferentially expressed in tumors.
Biological and Clinical Considerations With Capecitabine
Although the higher thymidine phosphorylase levels found in tumor tissue convey the potential advantage of tumor-selective generation of 5-FU, and higher levels of 5-FU have been found in tumor tissue than in plasma in patients administered capecitabine, the clinical importance of this finding is not clear. Fluorouracil is further catabolized to 5,6-dihydro-5- fluorouracil (FUH2), alpha-fluorobeta- ureido propionic acid (FUPA) and ultimately alpha-fluoro-beta-alanine (FBAL), which is excreted in urine. Dihydropyrimidine dehydrogenase is the rate-limiting enzyme in the catabolic pathway of 5-FU. Capecitabine does not inhibit dihydropyrimidine dehydrogenase, and this sets it apart from other newly developed oral fluoropyrimidines such as S-1, UFT (uracil/tegafur), and BOF-A2.
As might be expected, the handfoot syndrome associated with infusional 5-FU is also the most frequently observed toxicity of capecitabine. Drs. Scheithauer and Blum provide an excellent overview of capecitabineinduced hand-foot syndrome. The overall incidence of hand-foot syndrome in patients treated with capecitabine monotherapy at the US Food and Drug Administration-approved dose (1,250 mg/m2 twice daily for 14 days followed by a 7-day rest period) is approximately 45%. This raises two important questions: "Is this rate acceptable?" and "Do all drugs that deliver prolonged exposure to 5-FU produce this same rate of hand-foot syndrome?"
Interpretation of Adverse Events
Regarding the first question, it is important to recognize that the system used to grade hand-foot syndrome in the two pivotal trials[2,3] was not version 3 of the National Cancer Institute's Common Terminology Criteria for Adverse Events (CTCAE), but rather version 1 (when they were known as Common Toxicity Criteria). In that version, there were no specific criteria for hand-foot syndrome, and severity was evaluated according to the study-specific criteria, in which grade 1 toxicity was defined as numbness, dysesthesia/ paresthesia, tingling, painless swelling, or erythema not disrupting normal activities; grade 2 was defined as painful erythema with swelling or disruption of normal activities; and grade 3 was defined as moist desquamation, ulceration, blistering, severe pain, or any symptoms leading to the inability to perform daily activities.
Patients who experienced painful erythema sufficient to interfere with normal daily activities were categorized as grade 2 in the original single- agent studies but would be considered grade 3 under CTCAE version 3. This is not a trivial issue since, along with diarrhea and myelosuppression, hand-foot syndrome is one of the most common reasons for dose interruption and dose reduction in patients treated with cape citabine. Dose reduction for toxicity was required in 40.5% and 27.3% of patients in the capecitabine arm of two phase III studies in patients with metastatic colorectal cancer.[2,3] Similarly, dose reduction for toxicity was required in 42% of patients treated with capecitabine as adjuvant therapy in a recently reported phase III trial.
The fact that dose modification is frequently required due to severe toxicity (including hand-foot syndrome) when capecitabine is administered at 1,250 mg/m2 twice daily leads us to question whether this should be considered the optimal starting dose. A retrospective multivariate analysis demonstrated that dose modification had no significant effect on efficacy and prevents the recurrence of severe toxicity. There seems to be a possibility that we can treat patients with a lower starting dose without decreasing efficacy. When the starting dose of capecitabine is set at 25% below the standard dose (ie, 950- 1,000 mg/m2 twice daily), the incidence of grade 2 hand-foot syndrome is estimated to be 7.5%. However, prospective trials would be needed to confirm that the activity of capecitabine is not compromised.
Another factor that may contribute to the clinical impact of hand-foot syndrome is inadequate awareness and/or education of physicians and patients. Clinicians may underestimate the impact of hand-foot syndrome because the syndrome is not considered life-threatening, may not be associated with dramatic findings on physical examination, and is reversible when the causative agent is interrupted. However, hand-foot syndrome can compromise quality of life and lead to more serious toxicities if dosing is continued. It is important to recognize the need to interrupt capecitabine if grade 2 hand-foot syndrome or diarrhea is encountered. Because capecitabine is mainly administered on an outpatient basis, we must ensure that patients are educated sufficiently and understand the criteria for contacting medical personnel and interrupting capecitabine until resolution of symptoms.
Hand-Foot Syndrome and Other Oral 5-FU Analogs
The second question regards whether hand-foot syndrome is inherent to all forms of oral 5-FU administration. Interestingly, although hand-foot syndrome has been reported to occur with other oral fluoropyrimidines including UFT, S-1, and oral 5-FU plus eniluracil (776C85), the incidence and severity of handfoot syndrome with these agents appears to be somewhat lower than that reported for capecitabine, ranging from 0% to 10% (Table 1).[6-23]
Why the difference? One possible reason is that these agents do not undergo the same multistep enzymatic process that is required to convert capecitabine to 5-FU. Another possible reason is that UFT, S-1, and 5-FU/eniluracil all contain dihydropyrimidine dehydrogenase inhibitors. It is tempting to speculate that one of the activation intermediates of capecitabine, such as 5'-DFCR or 5- DFUR, or any one of the dihydropyrimidine dehydrogenase-related catabolites may be in some way related to the incidence and severity of hand-foot syndrome.
Unfortunately, there is no direct evidence to show that these metabolites play a causative role in hand-foot syndrome. In fact, population plasma pharmacokinetic studies show that there are broad overlaps in systemic exposure to capecitabine and its metabolites (5'-DFUR, 5-FU, and FBAL) for all patients regardless of safety outcome, and these are poorly predictive of safety and/or hand-foot syndrome.[ 24] Because capecitabine is metabolized or catabolized through multiple enzymatic steps, drug delivery to systemic organs is complex and may depend on the enzymatic activity within a particular organ or tissue.
Lastly, wide variation in the incidence and severity of hand-foot syndrome suggests that normal genetic variants (ie, genetic polymorphisms) may also contribute to this toxicity. Clearly, further study is needed in this area.
Phase III studies performed in the advanced disease and now adjuvant settings indicate that capecitabine is a very promising and suitable candidate to replace 5-FU in the treatment of colorectal cancer. In addition to the studies performed several years ago in patients with metastatic colorectal cancer cited above,[2,3] Cassidy and colleagues have reported that in patients with stage III colon cancer, capecitabine was at least equivalent to bolus 5-FU and leucovorin in terms of disease-free and overall survival.[ 25] Other phase III trials are comparing the capecitabine-plusoxaliplatin (Eloxatin) combination to the FOLFOX4 regimen (5-FU, leucovorin, oxaliplatin(Drug information on oxaliplatin)) as first- and second- line treatment of patients with metastatic colorectal cancer. We believe that the results of these trials, combined with patient education and aggressive management of hand-foot syndrome, will help to improve the optimal utilization of this very useful drug.